South Dakota, 2007

Hail in South Dakota, May 19, 2007

May 19, 2007 · NWS UNR · 2 events in 1 county or zone

A supercell thunderstorm dropped hail to half dollar size across central Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm dropped hail to half dollar size across central Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 19, 11:40 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, May 19, 11:40 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1240 PM MDT SAT MAY 19 2007

.DISCUSSION...18Z SURFACE ANALYSIS HAD WEAK LOW OVER CENTRAL MT WITH
TROUGH INTO EAST CENTRAL WY...AND COOL FRONT THEN EAST INTO NORTHERN
NE. WATER VAPOUR HAD UPPER RIDGE OVER THE NORTHERN PLAINS WITH
SHORTWAVE OVER SOUTHWEST MT/EASTERN ID. THIS WAVE WILL MOVE INTO THE
CWA LATER THIS AFTERNOON AND EVENING...PROVIDING UPPER SUPPORT FOR
INCREASING 0-6KM SHEAR VALUES. BEHIND COOL FRONT...CAP WILL LIKELY
HOLD INITIALLY FOR SURFACE BASED STORMS. HOWEVER ALONG AND WEST OF
THE SURFACE BOUNDARY...1-1.5KJ/KG MLCAPE AVAILABLE. CENTRAL MT
SURFACE LOW WILL MOVE EAST TONIGHT. SHOULD SEE TSRA ERUPT IN
NORTHEAST WY MID-AFTERNOON...WITH ANY SUPERCELLS THAT DEVELOP MOVING
SOUTH AROUND 9M/S. LARGE HAIL POSSIBLE AS WELL AS DAMAGING WIND
GUSTS GIVEN STEEP LAPSE RATES. OVERNIGHT...EXPECT CONVECTIVE CLUSTER
TO GROW OUT OF MT/WY CONVECTION AND MOVE ACROSS THE NORTHERN
PORTIONS OF THE CWA. BEHIND CLUSTER OUTFLOW...ST/FG WILL REDEVELOP
OVER PORTIONS OF NORTHWESTERN SD.

SUNDAY...MID-LEVEL HEIGHT FALLS BEGIN IN EARNEST AS UPPER TROUGH
MOVES INTO THE ROCKIES. SURFACE LOW WILL DEVELOP/DEEPEN OVER WY WITH
TODAY/S BOUNDARY MOVING NORTH AS WARM FRONT OVER SD. MOISTURE
POOLING ALONG THESE BOUNDARIES WILL CONTRIBUTE TO 2KJ/KG MLCAPE AND
SUFFICIENT SHEAR FOR SUPERCELLS. CAP MAY HOLD ON THE EASTERN SD
PLAINS UNTIL TOMORROW NIGHT AS LEAD SHORTWAVE APPROACHES...WITH
OTHER WILD CARD WHERE ST DECK ENDS UP IN THE EARLY MORNING. MAY BE
AN ACTIVE SEVERE WEATHER DAY. TEMPERATURES TRICKY TOMORROW WITH
PRONOUNCED THERMAL RIDGE OVER CWA. POTENTIAL TEMPERATURES IN THE
LOWER 90S...BUT WOULD EXPECT EASTERLY COMPONENT TO WIND AND CLOUD
COVER TO KEEP MOST AREAS IN THE 80S. MCS WILL DEVELOP SUNDAY NIGHT
AS DAYTIME TSRA MELDS.

MONDAY...UPPER TROUGH/UPPER LOW MOVES INTO MT/WY BRINGING UNSETTLED
WEATHER TO THE AREA AS SHARP COLD FRONT MAKES IT THROUGH MOST OF
CWA. GUSTY WINDS IN THE MORNING IN THE USUAL AREAS. MODELS DISAGREE
ON WHERE FRONT WILL STALL DURING DAY...BUT PATTERN SUGGESTS IT WON/T
MAKE IT THROUGH THE ENTIRE CWA AND HANG UP OVER SOUTH CENTRAL SD
GIVEN INCREASING PARALLEL FLOW ALOFT AHEAD OF UPPER LOW. ANOTHER
ROUND OF ACTIVE STORMS ALONG FRONT FORESEEN. TEMPERATURES MUCH
COOLER BEHIND COLD FRONT.

EXTENDED...UNSETTLED AND COOL WX WILL BE THE RULE INTO THE MIDDLE
PART OF NEXT WEEK AS POTENT UPPER LEVEL TROF PASSES OVER THE REGION.
BEST CHANCES FOR RAINFALL IN THE EXTENDED PERIOD WILL BE DURING THE
TUESDAY AND WEDNESDAY TIMEFRAME. MAY EVEN SEE SOME SNOW ACROSS THE
HIGHER ELEVATIONS OF THE HILLS TUESDAY NIGHT. SHOWERY WX WILL THEN
CONTINUE THROUGH THE LATTER PART OF THE WEEK AS NORTHWESTERLY FLOW
BRINGS WEAKER DISTURBANCES ACROSS THE NORTHERN PLAINS. TEMPS WILL BE
BELOW AVERAGE THROUGH THE MIDDLE PART OF THE WEEK...WITH SOME WARMER
AIR SLOWLY RETURNING LATE IN THE WEEK.

&&

.AVIATION...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MOST OF
THE TWEB ROUTES THROUGH THE EVENING AND INTO THE OVERNIGHT
HOURS...ESPECIALLY ROUTES NORTH AND WEST OF THE RAP. LOW CLOUDS WILL
SINK SOUTH AGAIN INTO WESTERN SD FREON ND OVERNIGHT...REACHING THE
RAP AREA BY DAYBREAK. IF THEY DO REACH THE RAP AIRPORT...AM
EXPECTING IFR/LIFR CIGS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

HELGESON/TRIMARCHI
Hazardous weather outlook, May 19, 4:45 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
545 AM MDT SAT MAY 19 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
545 AM MDT (645 AM CDT) SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL STALL FROM NORTHEAST WYOMING INTO SOUTHWEST
AND SOUTH CENTRAL SOUTH DAKTOA THIS AFTERNOON. THIS WILL TRIGGER
THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND SOUTHWEST
SOUTH DAKOTA. THE MAIN THREAT WILL BE LARGE HAIL...THOUGH
DAMAGING WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA
ON SUNDAY. LOW PRESSURE WILL DEVELOPE ACROSS NORTHEAST WYOMING WHICH
WILL LIFT A WARM FRONT ACROSS WESTERN SOUTH DAKOTA. SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS GUSTS...ARE
POSSIBLE FOR NORTHEAST WYOMING...AND FROM THE BLACK HILLS AREA INTO
NORTHWEST SOUTH DAKOTA.

THE AREA OF LOW PRESSURE WILL MOVE INTO THE CENTRAL
DAKOTAS ON MONDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS
FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, May 19, 10:55 AM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1155 AM MDT SAT MAY 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             2 ENE DEADWOOD          44.39N 103.70W
05/18/2007  M0.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

WFO UNR STAFF

The radar

The Rapid City radar (KUDX), 80 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
May 19, 2:50 PM MST
Where
Custer County, 5 mi W of Custer
Measured
1 in hail
Reported by
Public
Coordinates
43.770, -103.700

Hail, Custer

When
May 19, 3:30 PM MST to 3:55 PM MST
Where
Custer County, Pringle
Measured
1.25 in hail
Reported by
Public
Coordinates
43.600, -103.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22533, 22535.